Nebraska, 2013

Damaging Winds in Nebraska, September 27, 2013

September 27, 2013 · NWS GID · 3 events in 2 counties and zones

Thunderstorms developed over southwestern Nebraska late on this Friday afternoon. After 5 pm CDT, these storms moved into Dawson, Gosper and Furnas counties in a short line oriented from northeast to southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed over southwestern Nebraska late on this Friday afternoon. After 5 pm CDT, these storms moved into Dawson, Gosper and Furnas counties in a short line oriented from northeast to southwest. Individual stronger storms were identifiable within the line. These storms produced several reports of winds between 40 and 55 mph. Winds were even strong enough to knock down a large tree near Oxford and large branches just north over Overton and in Beaver City. An irrigation pivot was also blown onto Highway 6 just north of Oxford. This line of storms weakened as they advanced further into South Central Nebraska. However, the remaining wide band of rain produced a swath of rainfall in excess of 2 inches from Ord to Loup City, Kearney and Holdrege.

The upper-level flow was highly amplified, with a ridge over the eastern United States, and a trough over the west. These storms were initiated by a slow-moving cold front associated with the trough. While archived instability information was unavailable, late afternoon high temperatures were in the upper 80s to near 90, with dewpoints in the middle 50s. These storms formed in a strong wind environment with 40 kts around 4500 ft above ground level and 50 kts at 6000 ft. Deep layer shear was near 70 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 27, 2:20 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 27, 2:20 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CDT FRI SEP 27 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 320 PM CDT FRI SEP 27 2013

MAIN FORECAST CONCERNS WILL BE THUNDERSTORMS THIS AFTERNOON AND
TEMPERATURES.

SATELLITE AND RADAR SHOW CLOUDS AND A BAND OF SHOWERS IN THE
NORTHWEST PART OF THE FORECAST AREA THIS AFTERNOON. SURFACE ANALYSIS
HAS THE FRONT JUST TO THE WEST OF THE FORECAST AREA.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE AREA
TONIGHT AND EARLY SATURDAY MORNING. AS THE UPPER TROUGH MOVES
THROUGH THE COLD FRONT TO THE WEST OF THE FORECAST AREA WILL MOVE TO
THE EAST AS WELL.

THE CURRENT BAND OF SHOWERS WILL DRIFT TO THE NORTH DURING THE
REMAINDER OF THE AFTERNOON AND AS THE FRONT MOVES INTO THE AREA THIS
EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND
MOVE INTO THE FORECAST AREA. THE THUNDERSTORMS SHOULD MOVE INTO
THE WEST THIS EVENING AND SPREAD ACROSS THE AREA DURING THE NIGHT
TIME HOURS. THE FRONT SHOULD BE THROUGH THE FORECAST AREA EARLY
THIS MORNING AND THE THUNDERSTORMS SHOULD MOVE MOSTLY OUT OF THE
AREA BY SUNRISE SATURDAY WHEN THE UPPER LEVEL TROUGH MOVES TO THE
EAST.

THE MUCAPE THIS AFTERNOON AND EARLY THIS EVENING IS BETWEEN 1200
AND 1300 J/KG WITH BULK SHEAR AROUND 40 KTS. EXPECT THAT A FEW OF
THE STORMS COULD BE STRONG TO SEVERE FOR A WHILE THIS
EVENING...BUT AFTER 03Z THE MUCAPE DROPS OFF AND ALTHOUGH THERE
WILL BE THUNDERSTORMS DO NOT EXPECT THAT THEY WILL BE SEVERE.

ONE OF THE MAIN QUESTIONS WILL BE WHETHER THE THUNDERSTORMS WILL
BE OUT OF THE AREA BY MORNING. MODELS HAVE BEEN FAIRLY CONSISTENT
IN THE TIMING AND MOST OF THEM SHOULD BE. HAVE KEPT SOME AROUND IN
THE EXTREME SOUTHEAST FOR A COUPLE OF HOURS IN THE MORNING...BUT
FEEL THAT MOST OF THEM SHOULD BE GONE.

SATURDAY WILL BE MUCH DIFFERENT THAN TODAY. MUCH COOLER AIR WILL
MOVE IN BEHIND THE COLD FRONT TONIGHT. LOWS TONIGHT WILL BE NEARLY
15 DEGREES COOLER THAN LAST NIGHT...AND THAT TREND CONTINUES FOR
SATURDAY AS WELL. HIGH TEMPERATURES WILL BE IN THE UPPER 60S TO
LOWER 70S WHICH WILL BE 15 TO 20 DEGREES COOLER THAN TODAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 320 PM CDT FRI SEP 27 2013

THE EXTENDED PERIODS ARE LOOKING DRY THROUGH ABOUT MID WEEK OF
NEXT WEEK...WITH INCREASING CHANCES FOR PCPN IN THE LATTER
PERIODS. MILD FALL TEMPERATURES WILL SETTLE IN FOR SEVERAL DAYS
WITH HIGHS ABOVE NORMAL IN THE 70S/LOW 80S...WHILE LOWS WILL START
OF COOL SATURDAY NIGHT BUT WILL BE TRENDING UP TO SOME DEGREE
THEREAFTER.

SATURDAY NIGHT...MUCH DRIER AIR WILL CONTINUE TO ADVECT ACROSS
THE CENTRAL PLAINS IN WESTERN LLVL FLOW FOLLOWING THE PASSAGE OF A
COLD FRONT/UPPER TROUGH FRIDAY NIGHT/EARLY SATURDAY. SFC DPS ARE
PROGGED TO DROP INTO THE 30S...AND THE NIGHTTIME HOURS ARE LOOKING
RATHER CHILLY WITH LOWS IN THE UPPER 30S TO THE LOW/MID 40S IN THE
DRIER AIRMASS...HOWEVER THIS WILL BE OFFSET SOME AS THERMAL TROUGH
SLIDES EAST AND MID LEVEL WAA INCREASES OVERNIGHT.

RELATIVELY ZONAL FLOW WILL SET UP FOR SUNDAY AND INTO THE FIRST
PART OF NEXT WEEK...BRINGING DRY AND MILD CONDITIONS FOR SEVERAL
DAYS. HIGHS AGAIN LOOK TO AVERAGE WELL INTO THE 70S/LOW 80S AS H85
TEMPS AVERAGE BETWEEN 15C-22C DEPENDING ON THE DAY.

PRECIPITATION CHANCES BEFORE WEDNESDAY LOOK RATHER NEGLIGIBLE
WITH THE JET ACROSS THE PACIFIC NORTHWEST/NORTHERN PLAINS REGION.
THIS BEING SAID...A SURFACE TROUGH IS PROGGED TO REACH NEB/NW KS
AND STALL MONDAY NIGHT INTO TUESDAY. THE BOUNDARY IS PROGGED TO
LIFT NORTH...MEANDER...AND PUSH SOUTH...AND MAY FOCUS CONVECTION
AROUND THE MIDDLE OF THE WEEK.

BY THE END OF THE WEEK THERE ARE SOME DISTINCT MODEL DIFFERENCES
IN THE TIMING/STRENGTH OF UPPER TROUGH WITH THE 00Z ECMWF/GFS
ENSEMBLE AGREEING ON A DEEPER SLOWER TROUGH...WHILE THE 12Z
GFS/ECMWF FAVOR A WEAKER...PROGRESSIVE SOLUTION. GIVEN THE
UNCERTAINTIES...HAVE JUST CARRIED LOW POPS AND TIMING CAN BE
REFINED AS THINGS GET CLOSER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1220 PM CDT FRI SEP 27 2013

MID LEVEL CLOUDS WILL BE MOVING INTO THE KGRI TERMINAL AREA THIS
AFTERNOON AHEAD OF A COLD FRONT. AS THE COLD FRONT APPROACHES THE
AREA THERE WILL BE A CHANCE FOR THUNDERSTORMS. THE THUNDERSTORMS
WILL MOVE TO THE EAST AND SKIES WILL CLEAR TOWARD MORNING. WINDS
WILL BE BREEZY BOTH AHEAD AND BEHIND THE FRONT. AHEAD OF THE FRONT
THE WINDS WILL BE SOUTHERLY AND TURN TOWARD THE NORTH OR NORTHWEST
BEHIND THE FRONT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...FAY
AVIATION...JCB
Hazardous weather outlook, Sep 27, 2:34 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT FRI SEP 27 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
334 PM CDT FRI SEP 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MINOR FLOODING WILL CONTINUE TO BE POSSIBLE ALONG THE PLATTE
RIVER...PRIMARILY WEST OF GRAND ISLAND. PLEASE REFER TO THE
LATEST FLOOD WARNING PRODUCTS FOR ADDITIONAL INFORMATION.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS WESTERN KANSAS
AND SOUTHWESTERN NEBRASKA LATE THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS WILL TRACK EAST INTO CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS BY DURING THE EVENING. THE PRIMARY THREATS WILL BE
HAIL TO THE SIZE OF NICKLES AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MINOR FLOODING WILL CONTINUE TO BE POSSIBLE ALONG THE PLATTE
RIVER THROUGH MONDAY PRIMARILY WEST OF GRAND ISLAND. PLEASE REFER
TO THE LATEST FLOOD WARNING PRODUCTS FOR ADDITIONAL INFORMATION.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 27, 4:40 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT FRI SEP 27 2013

NEZ082-272300-
FURNAS NE-
540 PM CDT FRI SEP 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 600 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF WILSONVILLE...OR 16 MILES
NORTHWEST OF NORTON...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILSONVILLE...
  HENDLEY...
  BEAVER CITY...
  ARAPAHOE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4035 9992 4022 9970 3999 9994 4000 10019
      4000 10020 4003 10020
TIME...MOT...LOC 2240Z 216DEG 54KT 4003 10006

HEINLEIN
Special weather statement, Sep 27, 4:58 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT FRI SEP 27 2013

NEZ082-272315-
FURNAS NE-
558 PM CDT FRI SEP 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS COUNTY UNTIL 615
PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENDLEY...OR 17 MILES NORTH OF NORTON...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAVER CITY...
  HOLLINGER...
  EDISON...
  OXFORD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9981 4035 9972 4029 9963 4021 9963
      4000 9988 4012 10005
TIME...MOT...LOC 2257Z 220DEG 37KT 4013 9989

HEINLEIN

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
September 27, 4:58 PM CST
Where
Furnas County, Beaver City
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.150, -99.830

Wind gusts were estimated near 60 mph. Tree branches up to 5 inches in diameter were blown down and the roof of a small metal building sustained damage.

Thunderstorm Wind, Furnas

When
September 27, 5:13 PM CST
Where
Furnas County, 3 mi NW of Oxford to 4 mi NNW of Oxford
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.281, -99.670

Wind gusts estimated near 70 mph resulted in a tree of 10 to 12 inches in diameter being blown down onto a van. An irrigation pivot was blown over next to Highway 34 near Road 436.

Thunderstorm Wind, Dawson

When
September 27, 9:10 PM CST
Where
Dawson County, 4 mi N of Overton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.788, -99.530

Wind gusts estimated near 60 mph knocked down tree branches 4 to 6 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477059, 477060, 477062.